TURNING HEARTACHE INTO HEALING –
May 5, 2021 – I am an anesthesiologist who administers fentanyl every day to patients. I have also heartbreakingly lost both of my adult sons to accidental opioid overdoses. I came to understand what opioid addiction looks like from a parent’s perspective, but, in the beginning stages it was very hard to detect, even for me. Everything that I share here, I have seen up-close in my home. I’m sharing these details so other parents can understand. The first signs of drug use are subtle.
First, you might find a few pills either in a pocket wrapped in foil or dropped in the bathroom. They soon develop an increasing preoccupation with money, followed by missing cash. You know you took $100 out of the bank, but yet you only seem to have $60 in your wallet. They frequently go missing for extended periods of time where they are unreachable by their cellphone via calls, texts, or tracking.
Another clue is that they start falling asleep a lot. I’m not talking about sleepiness because your teen stayed up late studying. This is falling asleep eating at the dinner table or standing at the refrigerator looking for a snack. It’s called dipping out, and it becomes more exaggerated if they progress to intravenous opioids. The opioids provide a degree of muscle rigidity that holds them slightly upright, but very far tilted. Anyone sober would wake up and jerk themselves upright. An impaired person will fall oh-so slowly right into their dinner plate, taking slow, deep, noisy breaths. Start paying attention to bathroom habits. All opioids and heroin cause constipation, so if a bottle of stool softener or laxatives suddenly find their way to your kid’s bathroom, ask questions. IV drugs can cause urinary retention and users might fall unconscious on the toilet because they can’t pass urine. They know they have to go, but they just can’t, and fall asleep sitting there.